Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 18, NWS Wichita, KS

December 4, 201713 counties in Kansas

NWS Wichita, KS issued this red flag warning at Dec 4, 2017, 3:32 AM CST for 13 counties in Kansas. It took effect at Dec 4, 2017, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2017, 3:32 AM CST (09:32 UTC)
In effect from
Dec 4, 2017, 11:00 AM CST
Expired
Dec 4, 2017, 6:00 PM CST
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3186 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS83 KICT 040932
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
332 AM CST Mon Dec 4 2017

KSZ032-033-047>051-067-050000-
/O.UPG.KICT.FW.A.0002.171204T1700Z-171205T0000Z/
/O.NEW.KICT.FW.W.0004.171204T1700Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
332 AM CST Mon Dec 4 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 032...033...047...048...049...050...051 AND 067...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 6 PM CST this evening. The Fire
Weather Watch is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ052-053-068-082-083-050000-
/O.NEW.KICT.FW.W.0004.171204T1700Z-171205T0000Z/
Marion-Chase-Harvey-Kingman-Sedgwick-
332 AM CST Mon Dec 4 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST
THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER
ZONES 052...053...068...082 AND 083...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM this morning to 6 PM CST this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 20 to 30 mph with gusts up to 35 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
2 follow-up statements
243 
WWUS83 KICT 042126
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
326 PM CST Mon Dec 4 2017

KSZ032-033-047>053-067-068-082-083-050000-
/O.CON.KICT.FW.W.0004.000000T0000Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-Sedgwick-
326 PM CST Mon Dec 4 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067...068...
082 AND 083...

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Northwest 25 to 35 mph with gusts up to 45 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

ELM/Ketcham
621 
WWUS83 KICT 050000
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
600 PM CST Mon Dec 4 2017

KSZ032-033-047>053-067-068-082-083-050100-
/O.EXP.KICT.FW.W.0004.000000T0000Z-171205T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Kingman-Sedgwick-
600 PM CST Mon Dec 4 2017

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067...068...082 AND
083...

Northwest winds will gradually diminish through the evening and 
relative humidity values will gradually increase as well, which 
will lessen the critical fire weather concern. Therefore the Red
Flag Warning will be allowed to expire.

$$

KED

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Dec 4, 3:16 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 4, 3:16 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
316 AM CST Mon Dec 4 2017

.SHORT TERM...(Today through Wednesday night)
Issued at 226 AM CST Mon Dec 4 2017

Main challenge today will be the timing of the strong frontal
system that will be transiting the region today. This front is
supported a very strong upper level jet stream and positively
tiled trough to the north and east. Moisture transport for most of
the region is very weak so most areas will not see any
precipitation out of this frontal system. Extreme Southeast Kansas
will be the only area that will have much of a chance for any
precipitation. Scattered showers and thunderstorms are likely
there but this rain chances will evaporate quickly by evening.

During the afternoon, winds will shift around to the west and
northwest and will become gusty. Many areas of the region a will
be in wind advisory levels over much of the central Kansas today.
Many areas along the I-70 corridor are likely to see sustained
winds near 30 mph with gusts near 40 mph at times. Much drier air
will increase the fire danger across much of the central Kansas.

Tonight through Wednesday night, much colder air will be moving
into the region bringing temperatures back down to normal. Brisk
winds through Wednesday will continue which will make wind chills
noticeable in exposed areas.

.LONG TERM...(Thursday through Sunday)
Issued at 226 AM CST Mon Dec 4 2017

The challenge for the long term will be how cold the cold air will
be and how long it will last. Nearly all models show the upper
level trough becoming negatively tilted with a very cold airmass
underneath. Mid level temperatures are some of the coldest
temperatures we have seen this year. Trimmed temperature back to
compensate for Thursday and Friday some. Could see temperatures a
little cooler as well. The only parameter that is keeping the
temperatures from going colder is the lack of a strong high
pressure to the north and east of the region. This will keep
generally northwest flow preventing temperatures from getting too
cold and will also keep the chances for any precipitation non-
existent. Temperatures are expected to rebound back to more normal
levels and may be a little above normal for the weekend with
continued dry conditions.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1135 PM CST Sun Dec 3 2017

No major changes in thinking from 0000 UTC tafs. Main concerns
are timing of MVFR ceilings and frontal passage. RUC had right
idea on low clouds as evidence by expanding/developing clouds
across OK this evening. RUC has KHUT/KSLN on western fringes of
MVFR ceilings, although latest run makes it a bit less likely at
KSLN. Still close enough to stick near going forecast for there.
Frontal passage in the morning will shunt low level moisture east
fairly quickly. Very strong/gusty northwest winds will develop in
the wake of the front with only modest decrease at sunset. -Howerton

&&

.FIRE WEATHER...
Issued at 226 AM CST Mon Dec 4 2017

Strong westerly and northwesterly winds with very dry air will be
moving into the region this afternoon and evening. Winds are
expected to be the primarily driving factor for the extreme GFDI
levels today across much of Central Kansas this afternoon. Wind
gusts up to 40 mph are likely across much of the I-70 corridor
this afternoon. Gusty winds of 30-35 are also possible north of
US-54 and west of I-35 as well. Red Flag conditions are expected
to diminish and end shortly after sunset today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    64  27  50  27 /  10   0   0   0
Hutchinson      62  25  49  25 /   0   0   0   0
Newton          62  25  48  25 /  10   0   0   0
ElDorado        65  27  49  26 /  10   0   0   0
Winfield-KWLD   67  28  51  27 /  10   0   0   0
Russell         56  21  48  23 /   0   0   0   0
Great Bend      57  21  48  24 /   0   0   0   0
Salina          62  24  49  25 /   0   0   0   0
McPherson       62  24  48  24 /   0   0   0   0
Coffeyville     70  31  51  26 /  50  10   0   0
Chanute         68  29  49  26 /  40   0   0   0
Iola            67  29  48  26 /  40   0   0   0
Parsons-KPPF    70  31  50  26 /  40  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from 11 AM CST this morning through this
afternoon for KSZ032-033-047>051-067.

Wind Advisory from 11 AM this morning to 6 PM CST this evening
for KSZ032-033-047>051-067.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...PJH
FIRE WEATHER...ELM
Hazardous weather outlook, Dec 3, 3:17 PM CST, 12 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
317 PM CST Sun Dec 3 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-042130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
317 PM CST Sun Dec 3 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high grassland fire danger is forecast on Monday over most of
the area, with extreme grassland fire danger possible in central
Kansas. This will be the result of strong northwest winds of 25 to
30 mph, gusting to 45 mph, along with much drier air behind the
passage of a strong cold front. Very high grassland fire danger is
possible again Tuesday afternoon across much of the area,
especially across central Kansas.

There is a slight chance for thunderstorms Monday across southeast
Kansas. These storms are not expected to be strong or severe.

There is a chance for some snow flurries on Thursday across parts of
central and southeast Kansas. No snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.